The speed of the taper depends on the amount of prednisone
you've been taking, how long
you've been taking it, and how you react
to the taper.
In my mind, there are 2 very important pieces of information to remember --
1) Do not go down too fast, especially when you get lower than 10 mg, as this can cause dangerous effects -- the most dangerous being to cause a heart attack. This is because your adrenal glands naturally produce 5-7mg of an equivalent substance, and they may have stopped production when higher doses of pred are introduced. The slow taper here is to give them time to start working again (and in some people they never start working again).
2) Don't go down if your body is still complaining about
the last drop down. For instance, if you drop from X to Y, and your body complains about
Y, stay at Y for a few weeks until the body adjusts -- don't go down to Z until the symptoms are controlled with Y.
It seems most doctors do larger drops at higher dosages - like 10mg at a time; but do smaller drops at lower dosages, like 1-2 mg at a time and wait 2-3 months before the next drop.
Opps -- just reread your post -- your dr is suggesting a SHORT time at 20mg, then a quick drop down to what I guess is you regular dosage??? In that case none of the above apply -- for short term use a quick spike
is used often and is usually effective.
I've found that since I now am aware of the urge for empty carbs with prednisone, it's much easier to stop myself from eating them. Before I didn't realize what was happening, and really didn't like the result! Now when I feel that urge, and can't resist it, I at least am going to higher-quality food - like lean protein, a bit of cheese, or 8 oz of orange juice.
Hope you feel better soon,
Lynnwood, Co-Moderator: Lupus Forum
SLE(’00), Sjogren's Syndrome, SAD, Depression, Herpes Simplex 1
Piroxicam, Plaquenil, Cellcept, Prednisone, Trazodone, Fosamax, Wellbrutrin SR, Valtrex
Links: DIAGNOSING LUPUS(4of11), LUPUS INFORMATION, LUPUS RESOURCES, Donate to HealingWell, Drug Interactions